Michigan, 2022

Damaging Wind in Michigan, July 1, 2022

July 1, 2022 · NWS DTX · 1 event in 1 county or zone

A thunderstorm brought down a tree in Lapeer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm brought down a tree in Lapeer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 3:06 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 1, 3:06 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
406 PM EDT Fri Jul 1 2022

.DISCUSSION...

A line of showers and thunderstorms has developed this afternoon
along a prefrontal trough axis stretching from about Howell to Port
Huron. This line of storms has been steadily drifting southeast over
the last couple hours and will continue to do so over the next few
hours down through the Detroit Metro area. A steady feed of cirrus
debris from the shortwave over Iowa through the early part of the
day prevented better instability from occuring with recent
mesoanalysis only showing around 500 J/kg. this has largely kept
convection from getting too strong with highest storm tops only
getting to around 30kft and only a few cells have exceeded 50 dbz.
The cold front itself still resides just north of the line of storms
from about Saginaw to Bad Axe. There is still plenty of moisture
ahead of the front with dewpoints in the mid 60s and weak
instability to pop a few showers and possibly a thunderstorm through
this evening as there is a cu field forming north of the I69
corridor. For the rest of the day, we expect the current line of
storms to continue to move southeast through about 7pm, possibly
broadening in coverage for a few hours as the shortwave ripples up
along it. A few stronger storms may produce half inch hail and wind
gusts to 50 mph. There remains a small chance that an isolated storm
may become severe with winds to 60 mph.

The front will clear the area around 10pm with quieter weather for
the rest of the night as high pressure builds into the area. Dry
northerly flow will drop dewpoints back down into the 50s lessening
the humidity. Aloft, northwesterly flow will set up on the interface
of the deep mid level low over Quebec and approaching ridge over the
Plains. The colder air will hold farther north over Ontario, with
only weak cold air advection into the region. 850mb temps will drop
from the upper teens today, down into the lower to mid teens for the
rest of the weekend. This will keep high temps in the lower 80s
through the weekend with favorable humidities down around 40
percent.

Looks like the next chance of rain will come on Monday as a warm
front on the lead edge of the ridge will direct some shortwave
energy across the Great Lakes. The main jet stream will try to hold
to our north heading into the mid week period, but models keep us in
the active northwest flow channel where we could deal with several
periods of precipitation as these shortwaves ripple down the
backside of the ridge. Low confidence in timing these periods of
showers/storms at this time. In terms of temperatures, we lack any
strong warm air advection outside of a shortwave folding the thermal
ridge across the area on Tuesday. So temps will hover in the mid 80s
for the most part.

&&

.MARINE...

A line of showers and thunderstorms associated with a cold front
will continue to slowly move southeast across far southern Lower
Michigan through the evening hours. Lake St. Clair and western Lake
Erie will have the potential to be impacted by this convective
activity, which at times may pose hazardous for boaters with
frequent lightning and locally erratic winds and waves. Behind this
frontal boundary, stable surface high pressure will build in from
the north resulting in an extended period of dry weather for the
holiday weekend. Favorable marine conditions will exist during this
timeframe with low waves and light winds generally out of a north
northwesterly direction. Winds flip southerly heading into early
next week, but remain light as the core of the high pressure center
drifts off to the Mid-Atlantic region.

&&

.HYDROLOGY...

A line of thunderstorms has developed ahead of a cold front from
about Howell to Port Huron and has been slowly drifting southeast
through the afternoon. The front will pass to the southeast this
evening ending the precipitation. Average rainfall amounts will be
around one quarter of an inch. The slow movement of the line of
storms with stronger storms embedded in the line may result in
locally heavier rainfall totals closer to a half inch. The
progressive nature of activity will not present any significant
flooding threat.

&&

.PREV DISCUSSION...
Issued at 112 PM EDT Fri Jul 1 2022

AVIATION...

The cold front is progressing across the region early this afternoon
with the latest surface analysis placing it from Bad Axe to Holland.
Visible satellite is showing the cloud field begin to percolate to
our west and expect coverage of showers and storms to increase over
the next few hours mainly from FNT south. With a fair amount of dry
air still in the boundary layer, this convection will have bases
mostly in the 5 to 6 kft range. There remains potential for isolated
storms to be strong to severe mainly between 4pm and 8pm with
damaging wind the main threat. Scattered convection will likely
continue across the Metro Detroit terminals into the evening hours
with the front then expected to clear the area by midnight. Any
lower/mid clouds will scatter overnight as drier/stable air works
in. Light northwest wind follows tonight with prevailing VFR into
Saturday.

For DTW...Isolated high-based showers/storms developing ahead of the
front will spread into the airspace over the next few hours. Expect
the greatest coverage of convection and best chance for thunder in
the 20z to 01z time frame with some lingering showers possible until
the front moves out around 04z. Wind shift to the northwest is
expected with fropa tonight, wind speed below 10 kt by then.

DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorms between 20z and 01z.

* Low for ceilings at or below 5000 ft between 20z and 04z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...99
MARINE.......IRL
HYDROLOGY....99
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 1, 3:41 AM EST, 13 hours 24 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
441 AM EDT Fri Jul 1 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
441 AM EDT Fri Jul 1 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe weather today. Areas along and
south of I-69 are the most favored locations for possible isolated
severe thunderstorms, but strong storms north of I-69 are also
possible. Main time frame for severe thunderstorms will be between
12 pm and 8 pm. Isolated to scattered thunderstorms will have a storm
motion from west to east at around 35-40 mph. Damaging wind gusts
up to 60 mph and hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely not be needed this afternoon and
evening, but spotter reports are always welcome.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
441 AM EDT Fri Jul 1 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe weather today. Areas from
southern Lake Huron to western Lake Erie are the favored location for
strong to severe thunderstorms. Main time frame for severe
thunderstorms will be between 12 pm and 8 pm. Isolated to scattered
thunderstorms will have a storm motion from west to east at
around 30-35 knots. Damaging wind gusts up to 50 kts and hail
will be the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will most likely not be needed this afternoon and
evening, but spotter reports are always welcome.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AA

In the hours before

Special weather statement, Jul 1, 2:39 PM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
339 PM EDT Fri Jul 1 2022

MIZ063-070-012015-
Macomb MI-St. Clair MI-
339 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of east central Macomb
and southeastern St. Clair Counties through 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Baltimore, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Harsens Island around 355 PM EDT.
  Algonac and Marine City around 400 PM EDT.

Other locations impacted by this storm include Anchorville, Pearl
Beach, Chesterfield Township, New Haven and Fair Haven.

People attending Algonac Waterfront Park should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 8248 4272 8248 4267 8251 4262 8251
      4261 8252 4259 8255 4258 8282 4273 8285
      4281 8248 4278 8247 4276 8247
TIME...MOT...LOC 1939Z 262DEG 32KT 4268 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TF
Special weather statement, Jul 1, 3:16 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
416 PM EDT Fri Jul 1 2022

MIZ060>062-012115-
Shiawassee MI-Genesee MI-Lapeer MI-
416 PM EDT Fri Jul 1 2022

...A line of thunderstorms will impact portions of northwestern
Lapeer, northeastern Shiawassee and northern Genesee Counties
through 515 PM EDT...

At 414 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Columbiaville to
Mount Morris to New Lothrop. Movement was east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Columbiaville and Otter Lake around 420 PM EDT.
  Otisville around 440 PM EDT.
  Crossroads Village around 450 PM EDT.
  Burton around 500 PM EDT.
  Lapeer and Davison around 505 PM EDT.

Other locations impacted by these storms include Juddville, Genesee
and Thetford Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4313 8393 4321 8393 4322 8346 4323 8346
      4324 8328 4305 8326 4302 8400 4313 8401
TIME...MOT...LOC 2014Z 270DEG 22KT 4317 8345 4313 8372 4311 8394

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DRK
Special weather statement, Jul 1, 3:49 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
449 PM EDT Fri Jul 1 2022

MIZ061-062-012145-
Genesee MI-Lapeer MI-
449 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of Lapeer and northern
Genesee Counties through 545 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Davison, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Columbiaville around 455 PM EDT.
  Lapeer around 510 PM EDT.
  Lum around 525 PM EDT.
  Imlay City and Dryden around 530 PM EDT.

Other locations impacted by this storm include Atlas, Goodland
Township, Burnside, Attica, Elba, Thetford Township, Kings Mill,
Genesee and Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4288 8345 4287 8346 4293 8370 4308 8389
      4317 8376 4322 8355 4322 8346 4323 8346
      4323 8300 4289 8299
TIME...MOT...LOC 2049Z 277DEG 25KT 4308 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, Jul 1, 4:21 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
521 PM EDT Fri Jul 1 2022

MIZ055-012215-
Sanilac MI-
521 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of central Sanilac
County through 615 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marlette, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Peck around 535 PM EDT.
  Sandusky around 540 PM EDT.
  Croswell, Carsonville and Applegate around 550 PM EDT.
  Lexington around 555 PM EDT.
  Port Sanilac around 600 PM EDT.

Other locations impacted by this storm include Watertown, McGregor,
Forester, Snover, Juhl, Elmer and Richmondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4326 8300 4328 8300 4329 8311 4333 8311
      4333 8310 4343 8311 4358 8257 4340 8251
      4324 8250
TIME...MOT...LOC 2121Z 258DEG 36KT 4330 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DRK
Special weather statement, Jul 1, 4:58 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
558 PM EDT Fri Jul 1 2022

MIZ062-012300-
Lapeer MI-
558 PM EDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of central Lapeer
County through 700 PM EDT...

At 558 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lapeer, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lum around 620 PM EDT.
  Imlay City around 625 PM EDT.

Other locations impacted by this storm include Goodland Township,
Kings Mill, Attica, Elba and Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4297 8346 4316 8346 4322 8300 4297 8299
TIME...MOT...LOC 2158Z 268DEG 24KT 4308 8334

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DRK

The radar

The Detroit radar (KDTX), 42 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lapeer

When
July 1, 5:05 PM EST
Where
Lapeer County, 1.22 mi NE of Lapeer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.060, -83.300

One large tree was blown down, along with other large limbs broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042685.